Idaho, 2019

Winter Storm in Idaho, February 6 to 7, 2019

February 6 to 7, 2019 · NWS PIH · 4 events in 4 counties and zones

A winter storm brought snowfall and wind and school closures to southeast Idaho.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A winter storm brought snowfall and wind and school closures to southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 6, 1:46 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 6, 1:46 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
146 PM MST Wed Feb 6 2019

.SHORT TERM...Tonight through Saturday. Early afternoon satellite
and radar imagery were highlighting an area of snowfall in the
Pocatello area due primarily to convergent surface winds. The models
generally show this convergence band waning some later this
afternoon then possibly redeveloping late tonight as a modest short-
wave disturbance embedded in the NW flow aloft sweeps through the
region reinvigorating the push of arctic air over the divide and
consequently the area of wind convergence over the Snake River
Plain. We can expect 1 to 2 inches of snowfall under the band today
and tonight and less than an inch outside the area of convergence.
By Thursday afternoon, a dry NW flow aloft will overspread the
region resulting in clearing skies. Certainly anticipating very cold
temperatures Thursday and Friday morning especially outside any
cloud cover. It looks cold enough and breezy enough over the Mud
Lake/INL area Thursday morning to justify a Wind Chill Warning. The
next in the series of Pacific storms sets up off the Oregon coast
Thursday night while a NRN branch short-wave disturbance digs south
through WRN Canada. Today, the models are showing a little more
"interplay" between these two systems with the NRN stream short-wave
now carving out a large area across the NW states and spinning up a
closed circulation near Vancouver Island Friday night while sweeping
the aforementioned low off the Oregon coast inland across SRN Idaho
Saturday. The impact of this change was to slow to initial influx of
precipitation into the CNTRL and NRN mountains until early Saturday.
Temperatures should warm under the increasing SW flow ahead of the
developing low Friday into Saturday. Huston

.LONG TERM...Sunday through Wednesday...Influence from deep low
pressure off the west coast will bring several round of snow to our
region Sunday and Monday. Snow, areas of Heavy Snow and Blowing snow
are possible Sunday especially in the Central Mountains, Upper Snake
Highlands and across areas along the Montana/Idaho border. Heading
into Monday, a pre-frontal trough will sweep our region and scoop
snow showers across most of the entire state. Monday travel is not
looking favorable at the moment. The center of the low then starts
to diverge between the two global forecast models by late Monday;
one going south and the other going north. Tuesday and Wednesdays
forecast is not looking consistent as a result. Temperatures may be
colder according to the GFS if the low tracks south; or they may be
milder according to the European solution. Additional snow showers
may be possible each day depending on your choice of model as well.
NP/MH
&&

.AVIATION...Forecast challenges tonight will revolve around
convergence band of precipitation set to influence PIH the most,
stretching out to IDA and DIJ as well. It's not out of the question
it would reach BYI as well but the westerly winds may keep it east.
This afternoon, a fairly stationary band of snow showers was planted
over the Pocatello airport stretching NW/SE perpendicular to the I-
86 corridor. Short term model generally dissipate this band to the
southwest late afternoon though each model run has been pushing this
back - confidence therefore is relatively low in that happening and
the band may very well not move at all. Main band of convergence is
set to arrive in the same area - Pocatello/American Falls/Blackfoot
region in the early evening hours and rapidly intensify. This will
quickly reduce visibility at PIH airport and drop CIGs prior
near/prior to the actual arrival of the snow. IDA and DIJ would drop
in CIG a few hours prior to midnight with possible reduction in VIS
near midnight if the snow bands reach the airport. Expect these
deteriorated conditions through early tomorrow morning. NP/MH
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning late tonight through Thursday morning IDZ052-068-
067.
&&

In the hours before

Special weather statement, Feb 6, 1:22 PM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
122 PM MST WED FEB 6 2019

IDZ054-058-070015-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
122 PM MST WED FEB 6 2019

...LIGHT TO MODERATE SNOW CONTINUES IN THE POCATELLO AREA THROUGH
5 PM MST...

At 119 PM MST, light snow continued to fall in the Pocatello area
causing locally slick road conditions. Motorists should use caution
if traveling on area roadways through 5 PM MST.

Locations impacted include...
Pocatello, McCammon, American Falls Reservoir, Chubbuck, Inkom, Fort
Hall Buffalo Lodge, Fort Hall Eagle Lodge, Portneuf Gap, Fort Hall
Townsite, Springfield, Fort Hall Bannock Creek Lodge, Pingree,
Pocatello Airport, Fort Hall Putnam Lodge, Sterling and Mink Creek
Pass.

LAT...LON 4316 11226 4259 11215 4267 11275 4313 11282
TIME...MOT...LOC 2019Z 180DEG 0KT 4288 11243

Huston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Blackfoot Mountains

When
February 6, 6:00 PM MST to February 7, 11:00 AM MST
Where
Blackfoot Mountains forecast zone
Reported by
County Official
Coordinates
43.125, -111.858 (the zone’s center; the record gives no point)

A combination of wind and light snow created hazardous road conditions and the North Gem School District number 149 closed on the 7th.

Winter Storm, Lower Snake River Plain

When
February 6, 8:00 PM MST to February 7, 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
COOP Observer
Coordinates
42.860, -112.488 (the zone’s center; the record gives no point)

A total of 3 to 6 inches of snow in the Pocatello and Chubbuck region combined with wind to cause extremely hazardous travel and the closure of Pocatello/Chubbuck School district number 25 on the 7th.

Winter Storm, Marsh and Arbon Highlands

When
February 6, 8:00 PM MST to February 7, 12:00 PM MST
Where
Marsh and Arbon Highlands forecast zone
Reported by
County Official
Coordinates
42.838, -112.256 (the zone’s center; the record gives no point)

A combination of strong winds with 3 to 6 inches of snowfall created hazardous road conditions and the Marsh Valley School District number 21 closed schools on the 7th.

Winter Storm, Raft River Region

When
February 6, 8:00 PM MST to February 7, 12:00 PM MST
Where
Raft River Region forecast zone
Reported by
County Official
Coordinates
42.391, -112.994 (the zone’s center; the record gives no point)

A combination of wind and snow created hazardous roadways and caused the Rockland School District number 382 to close schools on the 7th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809540, 809537, 809542, 809543.